facebooktwittertwitter

Contact A Counsellor

counsellor button

KNOW MORE

teen suicide icon

 

panic anxiety icon

panic anxiety icon

#MindfulMondays with Miss SA

teen suicide icon

IN THE WORKPLACE

Research on Depression in the Workplace.

For more information please click here

business

SADAG NEWSLETTER

email subscribers list

To subscribe to SADAG's newsletter, click here

To view previous newsletters - click here

MHM JOURNAL

Mental Health Matters Journal for Psychiatrists & GP's

MHM Volume 8 Issue1

Click here for more info

JOURNALISTS

journalists crew making newspaper

If you are a journalist writing a story contact Kayla on 011 234 4837  media@anxiety.org.za

MYSCHOOL

MySchool Facebook banner Nov

It’s the small things that make a BIG difference. Sign up for the “My School | My Village | My Planet” Card and start making a difference to Mental Health in South Africa today.

Click Here

SPEAKING BOOKS

cope with cancer book

Literacy is a luxury that many of us take for granted. That is why SADAG created SPEAKING BOOKS and revolutionized the way healthcare information is delivered to low literacy communities.

The customizable 16-page book, read by local celebrity audio recordings, ensures that vital health and social messages can be seen, heard, read and understood by everyone across the world.

We started with books on Teen Suicide prevention , HIV, AIDS and Depression, Understanding Mental Health and have developed over 100+ titles, such as TB, Malaria, Polio, Vaccines for over 45 countries.

suicide speaking book

Reported July 30, 2009

Antipsychotic Drugs Linked to Hyperglycemia

(Ivanhoe Newswire) -- Older diabetic patients who take antipsychotic medications appear to have an increased risk of hospitalization for hyperglycemia (elevated blood glucose level), especially soon after beginning treatment, according to a new report.

The antipsychotic drugs prescribed for older adults with dementia may be associated with adverse effects, including Parkinson's disease symptoms, stroke and diabetes. "The risk of diabetes may be partly related to chronic effects of the weight gain associated with antipsychotic agents," the authors were quoted as saying. "However, case reports of acute hyperglycemia after the initiation of therapy with these drugs suggest that they may also be associated with acute glycemic [blood glucose level] changes."

Lorraine L. Lipscombe, M.D., M.Sc., of the Institute for Clinical Evaluative Sciences, University of Toronto and Women's College Research Institute at Women's College Hospital, Toronto, Ontario, Canada, and colleagues studied 13,817 individuals age 66 and older, all diabetics who began treatment with antipsychotics between April 2002 and March 2006. Each patient who was hospitalized for hyperglycemia during the observation period was considered a case and was matched with up to 10 control patients of the same age and gender who were not hospitalized during this time period. The researchers then compared the likelihood of hyperglycemia among those who were currently taking antipsychotic medications to those who had discontinued antipsychotic medications for more than 180 days.

Of the total group, 11 percent were hospitalized for hyperglycemia. Those who were currently taking antipsychotic drugs had a higher risk of hospitalization than those who had stopped the medications for more than 180 days. The risk was highest among those who were just starting antipsychotic drug treatment.

"Our study indicates that the initiation of antipsychotic therapy represents a critical period during which seniors with diabetes are particularly vulnerable to metabolic decompensation [failure of the metabolic system to function adequately]," the authors wrote. "The new use of both atypical [newer] and typical antipsychotic drugs was associated with a significant increase in hospitalizations for hyperglycemia, which appeared independent of baseline diabetes treatment and was strikingly high during the initial period of antipsychotic therapy."

Previous evidence suggests the neurotransmitter dopamine plays a role in regulating blood glucose levels. First-time antipsychotic users may experience an acute disruption in this system, leading to hyperglycemic episodes, the authors note. However, further studies are needed to confirm the cause and to identify the mechanisms involved.

"In the meantime, other options to manage behavioral symptoms of dementia should be considered among older persons with diabetes," the authors conclude. "Patients and their families should be alerted to observe for signs of glycemic decompensation when treatment with an antipsychotic agent is initiated, and enhanced glucose monitoring is recommended for all patients for whom an antipsychotic drug is prescribed, particularly after treatment initiation."

SOURCE: Archives of Internal Medicine, July 27, 2009

 

Our Sponsors

Our Partners